Lectures

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

by Brian Alverson, MD
(1)

Questions about the lecture
My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides DRESS Pediatrics.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:00 In this lecture, we're going to discuss DRESS Syndrome or Drug Reaction with Eosinophilia and Systemic Symptoms. This is a severe allergic reaction that we're seeing more and more in the United States. So here's a classic example. "A 10-year-old boy comes in to the ER with a fever and a widespread pruritic rash. His face is swollen and erythrodermic. He began taking carbamazepine for his newly diagnosed epilepsy around 5 weeks ago." What's on your differential diagnosis? Well, certainly you might be thinking about things like Stevens-Johnson syndrome or just a bad allergic reaction like angioedema but we have to think about DRESS syndrome in this case and there are a few clues and one of them is the drug he is on. So let's get down into DRESS syndrome. DRESS syndrome is a drug reaction with eosinophilia and systemic symptoms so we see eosinophilia and we see a variety of symptoms. It's a severe drug-induced hypersensitivity reaction with a mortality of 8 to 10%. Children die of this problem so we have to be aware it's happening. The pathophysiology of this disease is unknown.

    01:20 We don't really understand why it's happening, it's a complex immune reaction. Patients present with a number of clinical symptoms. They almost always will have fever. They will almost always have rash. They will often have lymphadenopathy. You will notice generally hematologic abnormalities and the one you want to look for is eosinophilia. They may also have an atypical lymphocytosis. What's key here though is they can have organ involvement anywhere from liver failure to renal failure to cardiopulmonary failure or even thyroid involvement and we can get labs that show alterations of these various organ systems. So, here's an example of the characteristic rash in these patients. It's a bright red, body-wide erythroderma. It's very obvious. It's widespread and it's variable where it shows up the most. Generally, it's on the core and then moves out to the extremities. There is a delayed onset between when the patient is exposed to the antigen that causes DRESS and when they developed their symptoms, generally 2 to 8 weeks later. So it's not like their first dose of the new med, it's usually a substantial number of weeks later. It's commonly morabiliform and you see that erythroderma. You may see erythematous macules, it will be pruritic or itchy and you may see a variety of other things like papules, pustules, vesicles, bullae, purpura. You shouldn't be stirred away from it as a diagnosis because you see an unusual element to that rash but what's key is the erythroderma and they may also get facial edema. So, when we draw blood on these patients if we are suspecting this might be DRESS syndrome, we will see eosinophilia on a CBC. Often, they'll have atypical lymphocytosis with large activated lymphocytes or lymphoblasts and you may notice increased serum liver function tests as well as increased BUN and creatinine and other findings consistent with organic failure. Let's look at those organs. Generally with the liver, there's a simple transaminitis although fulminant hepatic necrosis is reported. Patients will often have a mild hematuria, maybe even a microscopic hematuria although it can go all the way up through frank renal failure.

    04:00 Patients may develop a pneumonitis, an inflammation of the lungs that can also drive up your right-sided pressures. They may develop a pericarditis or an inflammation of the sac around the heart or a frank involvement of the muscles of the heart leading to cardiac failure and patients may get a thyroiditis as a result of the inflammation of the thyroid gland. So, what's key then is understanding what are the drugs that are most likely to cause this problem. Well, most commonly we see it with the onset of the administration of aromatic antiepileptic drugs. Examples are phenytoin, carbamazepine, or phenobarbital. It's also seen fairly frequently with the tetracyclines: tetracycline, minocycline or doxycycline. Remember those drugs are not benign and have quite a few side effects. There are other medications too that can cause this problem. So examples would be NSAIDs which is a rare but known complication of NSAIDs as well as beta-blockers, ACE inhibitors, a variety of medications can do it even allopurinol although we really don't use that in children very often. So how do we treat DRESS? Treatment is largely supportive but the first step is obviously removing the offending agent and then waiting for resolution of symptoms.

    05:28 This can be challenging in patients with severe seizure disorders as we now have to go find another agent that will control their seizures while we wait for this reaction to resolve. We often will give these patients systemic glucocorticoids. We give them some steroids that can help resolve some of the symptoms and we provide supportive care, blood pressure support, dialysis if it's severe renal disease, etc. So that's a brief summary of DRESS Syndrome in Children. Thanks for your attention.


    About the Lecture

    The lecture Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) by Brian Alverson, MD is from the course Pediatric Dermatology. It contains the following chapters:

    • DRESS Syndrome
    • Organ Involvement

    Included Quiz Questions

    1. Symptoms are delayed up to 8 weeks after exposure to a drug
    2. It is generally a benign illness
    3. It is rarely itchy
    4. It does not involve the hands or face
    5. Most patients present with neutropenia
    1. Fever, rash, lymphadenopathy and eosinophilia
    2. Typical lymphocytes with eosinophilia
    3. Eosinophilia with loose motions and fever
    4. Renal failure with body rash
    5. Jaundice with body swelling and fever
    1. Eosinophilia, lymphocytosis, raised LFTs
    2. Raised monocytes and blast cells
    3. Raised reticulocyte count with thrombocytopenia
    4. Normal LFTS, RFTs with anemia and lymphoblasts
    5. CBC with atypical lymphoblasts with normal RFTs
    1. Acetaminophen
    2. Phenytoin and phenobarbital
    3. Tetracyclines
    4. Carbamazepine
    5. NSAIDs

    Author of lecture Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

     Brian Alverson, MD

    Brian Alverson, MD


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0